Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 169, NWS Boston/Norton, MA

December 17, 2019

NWS Boston/Norton, MA issued this small craft advisory at Dec 17, 2019, 4:50 AM EST. It took effect at Dec 17, 2019, 8:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2019, 4:50 AM EST (09:50 UTC)
In effect from
Dec 17, 2019, 8:00 AM EST
Expired
Dec 18, 2019, 3:56 AM EST
In force
20 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 1:39 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 17, 1:39 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
139 AM EST Tue Dec 17 2019

.SYNOPSIS...

Low pressure passing south of the region and bring a wintry mix
of snow, freezing rain and sleet to the region late tonight
into Tuesday. Expect any wintry mix to change over to all snow
as things wind down later on Tuesday. Arctic air moves in late
Wednesday into Wed night, accompanied by strong wind gusts,
scattered snow squalls and very low wind chill values. Dry and
cold conditions continue Thursday and Friday. Dry weather likely
lingers into the weekend and will be accompanied by moderating
temperatures.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...

1 AM Update...

*** Snow and ice accumulations to significantly impact the
 commute this morning ***

Have knocked back QPF amounts from 06Z to 12Z. Have nudged the
forecast towards the HREF to time precipitation transitioning
from snow to the wintry mix based on the OKX radar and surface
obs. Otherwise the forecast is generally on track with previous
thinking. Still looks like a difficult AM commute for CT, RI and
southeast MA. Further north should generally be snow with
anywhere from a dusting to an inch for the commute. Folks will
want to take it slow as roads may be slick.

Previous discussion...

1045 PM Update...

Surface temperatures are a bit colder than previously forecast.
Have updated the forecast to reflect the latest observations.
Precipitation is gradually spreading in from the south. Timing
from the previous shift still looks good, but it does look like
it will take a bit longer for the wintry mix to spread
northward per the incoming HREF, NAMNest and NBM guidance.
Think that the MA Pike north should stay snow until roughly 8
to 10 AM with light snowfall amounts...roughly a dusting to 1
inch for the commute. CT, RI to SE MA will see a slick commute
due to a wintry mix of snow, freezing rain and sleet.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
The storm system during the day on Tuesday pulls away from New
England early part of Tuesday night, with PoPs decreasing quickly
from west to east. Skies should become mostly clear to partly cloudy
by daybreak with increasing NW winds and falling temperatures.
Showed lows in the 20s, but mid-upper teens are possible towards NW
Mass depending on if winds can stay light enough.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Updated 430 pm ...

Highlights...

* Heavy snow squalls possible late Wed/Wed evening

* Behind the Arctic Front frigid airmass and bitterly cold wind
  chills Wed night into Thursday

* Arctic High high pressure provides dry weather Thu and Fri then
  moderating temps for the weekend

Details...

Wednesday...

Tranquil in the morning and early afternoon but by mid to late
afternoon and into early evening strong synoptic scale lift from
approaching arctic s/wv and robust frontal scale forcing
corresponding arctic boundary from west to east. Snow squall
parameters from both NAM and GFS indicate very strong low level
convergence accompanied by 0-2km moisture, negative Theta-E 0-2km
lapse rates and 925-700 mb lapse rates up to 8.5 C/KM. All very
favorable for potential heavy snow squalls.

However given it's beyond the mesoscale guidance wind of 0-48 hours,
these mesoscale features will likely not verify as is so for now the
potential exists for scattered brief heavy snow squalls. Will just
have to monitor how this evolves with time. As a reminder these
squalls are not big snow producers but rather yield a quick 0.5-1.5
inches of snow in less than 30 mins. Thus enough for roads to become
snow covered, vsby briefly near zero and very strong winds with the
FROPA. Before the FROPA highs in the low to mid 30s are expected.

Wednesday night...

Evening scattered snow squalls possible across eastern MA and RI,
otherwise dry but frigid weather expected as arctic front plows thru
the region. 925 mb temps plummet down to -15C/-16C by 12z Thu, colder
than 850 mb at the same time, typical with these shallow arctic
airmass. So strong low level CAA combined with frigid temps from
about +5 to +15 will combine with west winds 15-20 mph but gusting
up to 40 mph (45 mph Cape Cod & Islands) will yield bitterly cold
wind chills from zero to minus 10, except minus 10 to minus 20
inland. Coldest night of the early season so far. Wind Chill
Advisories will likely be needed at least for the entire as the
event nears.

Thursday through Friday...

Arctic airmass well entrenched Thu with temps much colder than
normal (35-40) with highs only 20-25, 15-20 inland. Gusty WNW winds
up to 30 mph will yield wind chills only in the single digits during
the day. Not as cold or windy Friday but still below normal with
highs only in the 20s. However Dry weather prevails.

The Weekend...

Both NAM/GFS and their ensembles suggest dry weather with streams
remaining unphased. Thus dry weather should continue along with
moderating temps, highs in the 30s Saturday and into the 40s Sunday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

06Z TAF Update...

Today...

Moderate confidence. Precipitation still gradually spreading in
from south to north. VFR conditions at the start of the TAF
with conditions deteriorating to MVFR and IFR between 09Z and
11Z. Expect precipitation initially as snow gradually
transitioning to a wintry mix of snow, sleet, freezing rain and
rain. Tried to detail when these transitions will occur in the
TAFs. Still think that moderate intensity of snow with periods
of LIFR visibility are possible from BDL to PVD north during the
AM push. Think that ceilings will drop to LIFR from 14 to 17Z.
Precipitation will change over to rain fairly quickly across the
Cape and Islands this morning. Any wintry mix will change over
to all snow from northwest to southeast as colder air wraps in
as things are winding down late today.

Tuesday night...Moderate to high confidence. Improving
conditions as precipitation winds down. IFR conditions improving
to MVFR and VFR from west to east. Best opportunity for VFR is
closer to midnight.

KBOS Terminal...Moderate confidence in TAF. Steady snow arrives
around 11z, with a possible period of 1/2 SM SN between 12-14z,
before a transition to PL/RA.

KBDL Terminal...Moderate confidence in TAF. The Tuesday morning
push looks messy with snow and ice.

Outlook /Wednesday Night through Saturday/...

Wednesday: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt. Slight chance SHSN.

Wednesday Night: VFR. Strong winds with local gusts up to
40 kt.

Thursday: VFR. Windy with gusts up to 35 kt.

Thursday Night: VFR. Windy with areas of gusts up to 30 kt.

Friday: VFR. Breezy.

Friday Night through Saturday: VFR.

&&

.MARINE...
Short Term /through Wednesday/...

Tonight...High confidence. Winds/seas generally remaining below
SCA overnight. However, the approaching low may allow for
conditions to approach SCA levels near daybreak in our southern
waters.

Tuesday and Tuesday night...Moderate to high confidence. Low
pressure passing south of the waters will result in 20 to 25
knot gust wind gusts Tue into Tue night. First from the NE
during the day Tue, with another period of enhancement as the
low pulls away and winds shifting to the NW by night. Seas
build back to between 6 and 9 feet across our outer waters Tue
evening. Rain, sleet and snow will reduce vsbys for mariners Tue
into Tue night.

Outlook /Wednesday Night through Saturday/...

Wednesday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of rough seas. Slight chance of rain
showers, slight chance of snow showers. Local visibility 1 to
3 nm.

Wednesday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 12 ft. Freezing spray likely,
slight chance of snow showers. Areas of visibility 1 to 3 nm.

Thursday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 12 ft. Freezing spray likely.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas. Freezing spray
likely.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST this evening for
     CTZ002>004.
MA...Winter Weather Advisory until 1 PM EST this afternoon for
     MAZ007-013>021.
     Winter Weather Advisory until 7 PM EST this evening for
     MAZ002>006-008>012-026.
RI...Winter Weather Advisory until 1 PM EST this afternoon for
     RIZ002>007.
     Winter Weather Advisory until 7 PM EST this evening for RIZ001.
MARINE...None.

&&

SYNOPSIS...Nocera/BL/Loconto
NEAR TERM...KJC/BL/Loconto
SHORT TERM...Loconto
LONG TERM...Nocera
AVIATION...BL
MARINE...KJC/Nocera/BL/Loconto
Hazardous weather outlook, Dec 17, 4:06 AM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
406 AM EST Tue Dec 17 2019

CTZ002>004-MAZ002>006-008>012-026-RIZ001-180915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-Northwest Providence RI-
406 AM EST Tue Dec 17 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind Advisories may be needed for a time Wednesday night into
Thursday. Wind Chill Advisories may be needed Wednesday night in
the east slopes of the Berkshires.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ007-013>021-RIZ002>007-180915-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
406 AM EST Tue Dec 17 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind Advisories may be needed for a time Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022-180915-
Barnstable MA-
406 AM EST Tue Dec 17 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brief period snow and sleet late tonight into early Tuesday morning
before turning over to all rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ023-024-RIZ008-180915-
Dukes MA-Nantucket MA-Block Island RI-
406 AM EST Tue Dec 17 2019

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brief period snow and sleet late tonight into early Tuesday morning
before turning over to all rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-237-250-251-254>256-180915-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
406 AM EST Tue Dec 17 2019

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-180915-
Boston Harbor-Narragansett Bay-
406 AM EST Tue Dec 17 2019

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:03 AM ESTGale WatchBOX24 hr
Dec 17, 12:46 PM ESTRiver Flood WarningBOXWashington5 hr

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.